Mississippi, 2009Flash Flooding and Strong Wind in Mississippi, July 29, 2009
July 29, 2009 · NWS JAN · 11 events in 6 counties and zones
The wet pattern continued and another strong upper disturbance moved over the region and combined with a rich gulf airmass. The combination of these features caused heavy rains and flash flooding across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The wet pattern continued and another strong upper disturbance moved over the region and combined with a rich gulf airmass. The combination of these features caused heavy rains and flash flooding across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 28, 9:26 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 28, 9:26 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1026 PM CDT TUE JUL 28 2009
.SHORT TERM...CONVECTION IS GETTING A LITTLE FASTER START THAN I
ANTICIPATED EARLIER SO I HAVE UPDATED THE FORECAST TO INCREASE POPS
FROM NOW UNTIL 06Z. FOR THE MOST PART...THINGS ARE DEVELOPING CLOSE
TO WHAT WAS EXPECTED. THE KEY FOR THE REST OF THE NIGHT WILL BE IF
THIS ACTIVITY CAN CONGEAL INTO A LARGER CLUSTER INSTEAD OF THE SCT
NATURE OF WHAT IS CURRENTLY GOING ON. ALSO...THE CURRENT ACTIVITY
SHOULD RE-ENFORCE THE BOUNDARY ACROSS THE CENTRAL PORTIONS OF THE CWA
AND SUPPORT THE TRAINING OF CONVECTION AS THE HIGHER 850MB MOISTURE
MOVES IN ON THE INCREASING LL JET. ADDITIONALLY...THE GREATEST
ELEVATED INSTABILITY SHOULD REMAIN W OF I-55 AND SUPPORT THE HIGHEST
RAINFALL RATES. THE UPPER JET WILL CONTINUE TO NOSE DOWN OUR WAY AND
INCREASE THE UPPER DIV OVER THE NEXT 3-6 HRS AND MAY HELP ANCHOR A
BACK-BUILDING MCS.
AT THIS TIME...THINKING REMAINS THE SAME ON THE FLASH FLOODING
POTENTIAL. WE WILL HAVE TO KEEP A CLOSE EYE ON HOW THE RAIN AREA
EVOLVES AND ADJ THE AREA OR EXTEND THE TIME IF MORE EFFICIENT RAINS
SPREAD EAST.
&&
.PREV DISCUSSION...LOTS TO TALK ABOUT IN THE SHORT TERM AS IT APPEARS
STORM RE-DEVELOPMENT WILL BE LIKELY LATER THIS EVENING INTO THE
OVERNIGHT/EARLY MORNING HOURS. TO START...THE AFTERNOON COMPLEX AND
ITS ASSOCIATED MID LEVEL WAVE (MCV) HAVE DEPARTED TO THE EAST. THE
ATMOSPHERE IS NOW LEFT A BIT USED UP IN ITS WAKE BUT THAT MAY PROVE
TO BE A BAD THING AS STRONG 0-2 KM MOISTURE ADV IS ALREADY OCCURRING
JUST TO OUR WEST AND IS PROGGED TO MOVE INTO THE CWA BY LATE EVENING
AS THE NOCTURNAL LL JET DEVELOPS. ADD IN THE FACT THAT WE HAVE STABLE
SFC CONDITIONS FROM EARLIER CONVECTION AND BOUNDARIES TO HELP FOCUS
MORE ACTIVITY.
THE LATEST NAM...RUC...LOCAL HI RES WRF MODELS HAVE BE CONCERNED
ABOUT TRAINING CONVECTION OVERNIGHT. THE GFS SHOWS THIS AS WELL...BUT
I DONT THINK IT ACTUALLY HAS A FULL GRASP OF THE MOISTURE LEFT OVER
TO OUR WEST AND THE STRENGTH OF THE NEXT WAVE MOVING OUT OF OK. WITH
THAT...THE NAM/RUC SHOW A VERY MOIST NEAR 350 K 850MB THETA E AXIS
SHIFTING INTO THE W-CENTRAL PORTION OF THE CWA LATER THIS EVENING AND
LINGERING THROUGH AT LEAST 12Z. THE LOW LEVEL FLOW WILL SUPPORT BACK
BUILDING WITH STRONG MOISTURE TRANSPORT FOR THIS TIME OF YEAR WITH A
2.0 TO 2.2 IN PWS AIRMASS OVERHEAD. ADDITIONALLY...CORFIDI VECTORS
ARE 0-5 KTS AND POINT BACK TO THE WEST WHICH IS A STRONG INDICATION
OF BACK-BUILDING STORMS. SOME ACTIVITY IS WANTED TO GET A HEAD
START...BUT THIS SEEMS A TAD PREMATURE AS THE BEST ASCENT AND UPPER
JET SUPPORT IS STILL AT BIT BACK TO THE NW OVER OK. THE MODELS SHOW
THINGS COMING TOGETHER BETWEEN 03-08Z FOR THE MAIN ACTIVITY WHICH
COULD LINGER INTO THE FIRST PART OF THE WED PERIOD.
IM NOT EXACTLY SURE WHERE THE EXACT LOCATION OF THE HEAVIEST RAINS
WILL OCCUR...BUT THE MODELS RECENT MODEL DATA SUGGESTS ANYWHERE
WITHIN A BOX FROM RAYVILLE TO JACKSON TO YAZOO CITY TO BASTROP. I CAN
SEE THINGS GOING EVEN JUST TO THE S OF I-20 DUE TO THE SOUTHWARD PUSH
OF THE AFTERNOON STORMS. HOWEVER...SINCE THE MOISTURE ADV IS COMING
FROM A SOURCE NEAR SHV...AREAS ALONG AND N OF I-20 MAY BE IN THE MAIN
ZONE/AXIS. LOOK FOR EASILY A 1-3 IN AREA OF PRECIP WHERE THIS SETS UP
WITH THE POTENTIAL FOR 4-6 INCHES IF THE TRAINING OCCURS LIKE THE SET
UP SUGGESTS. AS A RESULT...I HAVE ISSUED A FFA TO COVER THE RISK AND
HAVE STARTED IT AT 10 PM UNTIL 7 AM. I MADE THE AREA OF THE WATCH A
BIT BIGGER THAN I WOULD HAVE LIKED TO COVER THE UNCERTAINTY OF THE
AREA IN QUESTION. I JUST WANTED TO GIVE SOME CUSHION AND ROOM TO ADJ
THE AREA OR TIMING AS NEEDED AFTER THINGS UNFOLD.
AS FOR FORECAST ELEMENT ADJ...I INCREASED POPS ACROSS THE N 2/3RD AND
FOCUSED THE PRECIP MORE AROUND AND AFTER MIDNIGHT. THE S PORTIONS
SHOULD SEE THEIR BEST SHOT AT RAIN NOW/EARLY EVENING...THEN HAVE
LOWER CHANCES THROUGH THE NIGHT. I ALSO ADJ QPF AND HOURLY TEMPS.
LASTLY...I HAVE UPDATED THE HWO AND PROB HAZARDS TO INDICATE THE RISK
THROUGH THE REST OF THE NIGHT. THAT SHOULD COVER THINGS FOR NOW...I
WILL UPDATE THE AFD LATER IF NEEDED AND TO ADD AN AVIATION SECTION.
&&
.AVIATION...LOOK FOR AN ACTIVE CONVECTIVE NIGHT FOR CENTRAL AND
NORTHERN SITES. I WILL CARRY A GOOD BIT OF MVFR/IFR CONDITIONS TO
COVER THE PRECIP POTENTIAL FROM NOW THROUGH 12-15Z. AFTER 15Z...LOOK
FOR A BRIEF PERIOD OF SOME MVFR CEILINGS BEFORE VFR CONDITIONS TAKE
OVER. NOT SURE HOW MUCH CONVECTION WILL BE POSSIBLE DURING THE
AFTERNOON...SO I WILL COVER WITH PROB30 GROUP.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 73 87 73 91 / 66 48 25 45
MERIDIAN 72 87 72 90 / 69 50 25 52
VICKSBURG 72 88 74 92 / 73 46 25 43
HATTIESBURG 73 87 74 92 / 18 58 25 54
NATCHEZ 73 88 74 92 / 23 47 25 40
GREENVILLE 73 87 74 88 / 79 42 42 46
GREENWOOD 72 87 72 88 / 80 43 43 44
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR MSZ018-019-
025>028-034>037-040>044-047>050-053>056.
LA...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR LAZ007>009-015-
016-023-025.
AR...FLASH FLOOD WATCH UNTIL 7 AM CDT WEDNESDAY FOR ARZ074-075.
&&
CMEHazardous weather outlook, Jul 28, 6:19 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
719 PM CDT TUE JUL 28 2009
ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>028-034>037-
040>044-047>050-053>056-300030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-WARREN-HINDS-RANKIN-SCOTT-
CLAIBORNE-COPIAH-SIMPSON-SMITH-
719 PM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY
AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO RE-DEVELOP LATER
TONIGHT AROUND OR AFTER MIDNIGHT ACROSS THE WEST CENTRAL PORTIONS OF
THE FORECAST AREA AND PRODUCE HEAVY RAINFALL. THE POTENTIAL WILL
EXIST FOR STORMS TO REPEATEDLY MOVE OVER THE SAME LOCATIONS AND
PRODUCE 1 TO 3 INCHES OF RAINFALL. SOME LOCATIONS MAY SEE HIGHER
AMOUNTS NEAR 5 INCHES. AT THIS TIME...THE EXACT AREA THESE STORMS
WILL FORM IS TOUGH TO PIN POINT...BUT AN AREA FROM BASTROP TO YAZOO
CITY...AND WITH IN THE I-20 CORRIDOR SEEM TO BE THE PRIMARY AXIS FOR
RE-DEVELOPMENT TO OCCUR. DUE TO RECENT RAINS AND SATURATED SOIL
CONDITIONS...FLASH FLOODING COULD EASILY OCCUR WITH JUST A QUICK 1 TO
2 INCHES OF RAIN. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED
TO COVER THIS RISK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO
FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED LATER TONIGHT INTO WEDNESDAY MORNING AND
THEN AGAIN ON THURSDAY.
LAZ024-026-MSZ029>033-038-039-045-046-051-052-057>066-072>074-
300030-
CATAHOULA-CONCORDIA-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WINSTON-NOXUBEE-NESHOBA-KEMPER-NEWTON-LAUDERDALE-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
719 PM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTHERN
MISSISSIPPI.
.DAY ONE...TONIGHT AND WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
UPPER LEVEL DISTURBANCE PASSING OVER THE AREA LATE THURSDAY INTO
FRIDAY SHOULD BRING ANOTHER ROUND OF HEAVY RAINFALL AND THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. VERY MOIST AIR WILL
CONTINUE TO SUPPORT THE POTENTIAL FOR LOCALIZED FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THURSDAY INTO THURSDAY NIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
CME
In the hours before
Special weather statement, Jul 28, 9:07 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1007 PM CDT TUE JUL 28 2009
ARZ074-075-290335-
ASHLEY AR-CHICOT AR-
1007 PM CDT TUE JUL 28 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND VERY
HEAVY RAIN WAS LOCATED OVER PARKDALE AT 1005 PM CDT...MOVING EAST AT
20 MPH. SEVERAL OTHER THUNDERSTORMS MOVING ACROSS ASHLEY COUNTY ALSO
HAVE POTENTIAL TO PRODUCE HEAVY RAINFALL RATES OVER ONE INCH PER
HOUR.
PEOPLE IN SOUTHWESTERN CHICOT AND SOUTHEASTERN ASHLEY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
BYB
Special weather statement, Jul 29, 12:25 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
125 AM CDT WED JUL 29 2009
MSZ045-046-290655-
KEMPER MS-NESHOBA MS-
125 AM CDT WED JUL 29 2009
A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED FROM 8 MILES NORTH OF DE KALB TO BURNSIDE AT 123 AM
CDT...MOVING EAST AT 25 MPH. RADAR WAS ESTIMATING THAT NEARLY 2
INCHES OF RAIN IS FALLING PER HOUR ACROSS NORTHERN NESHOBA AND
KEMPER COUNTIES. A FLASH FLOOD WARNING MAY BE NEEDED IF THE STORMS
REMAIN OVER THE SAME AREA.
PEOPLE IN NORTHERN NESHOBA AND NORTHERN KEMPER COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY AS FLASH FLOODING MAY BECOME A CONCERN
IF THE STORMS REMAIN OVER THE SAME LOCATIONS.
CME
Flash Flood, Sharkey
- When
- July 29, 12:30 AM CST to 2:10 AM CST
- Where
- Sharkey County, 1 mi WNW of Rolling Fork to 1.06 mi WNW of Rolling Fork
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.908, -90.884
Heavy rainfall caused a portion of Fifth Street to flood. Several inches of water was covering the road.
Flash Flood, Madison
- When
- July 29, 7:30 AM CST to 9:00 AM CST
- Where
- Madison County, 0.92 mi WSW of Gluckstadt to 2.96 mi NW of Gluckstadt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.515, -90.095
A few roads were flooded in the Gluckstadt area.
Flash Flood, Madison
- When
- July 29, 7:30 AM CST to 9:00 AM CST
- Where
- Madison County, 2 mi N of Flora to 1.41 mi WNW of Flora Lane Arpt
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.579, -90.320
Some roads were flooded and under water in the Flora area.
Flash Flood, Hinds
- When
- July 29, 7:30 AM CST to 8:25 AM CST
- Where
- Hinds County, 0.56 mi ESE of Longaloo to 1.25 mi SW of Longaloo
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.396, -90.141
Flooding was reported on Ridgewood Road and other roads in the Jackson area. Flooding was also reported at the Colonial Country Club and on Canton Club Circle.
Flash Flood, Yazoo
- When
- July 29, 7:30 AM CST to 9:10 AM CST
- Where
- Yazoo County, 0.69 mi S of Bentonia to 1.02 mi SSE of Bentonia
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.620, -90.370
A portion of Highway 49 had water covering the roadway.
Flash Flood, Madison
- When
- July 29, 7:45 AM CST to 9:00 AM CST
- Where
- Madison County, 1.16 mi SSW of Ridgeland to 0.47 mi SSW of Madison Campbell Arp
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.414, -90.134
Several roads and streets were flooded across the Ridgeland area.
Flash Flood, Hinds
- When
- July 29, 7:50 AM CST to 9:00 AM CST
- Where
- Hinds County, 1.33 mi NW of Jackson to 0.56 mi ENE of Jackson
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.345, -90.185
Water was reported up to the doors of cars on Keele Street in Jackson.
Flash Flood, Madison
- When
- July 29, 9:15 AM CST to 10:15 AM CST
- Where
- Madison County, Way to 2.76 mi SSE of Way
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 32.750, -90.030
Highway 51 and Way Road were flooded and impassable. One vehicle stalled out in the floodwaters.
Flash Flood, Bolivar
- When
- July 29, 3:20 PM CST to 5:20 PM CST
- Where
- Bolivar County, 2.06 mi E of Shaw to 2.36 mi E of Shaw
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.600, -90.784
A number of streets were flooded in Shaw.
Flash Flood, Bolivar
- When
- July 29, 4:03 PM CST to 5:30 PM CST
- Where
- Bolivar County, 1.56 mi SSE of Cleveland to 1.14 mi ESE of Cleveland
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 33.729, -90.721
Streets were flooded and water had covered several roads.
Strong Wind, Rankin
- When
- July 29, 5:50 PM CST to 5:55 PM CST
- Where
- Rankin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
A tree had fallen on power lines at the intersection of Barnett and King.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20092 deaths · 2 events
- Tornado and Hail in Colorado, July 29, 20097 injured · $110 million · EF0 · 28 events
- Tornado and Hail in Pennsylvania, July 29, 20092 injured · $1.1 million · EF2 · 8 events
- Tornado and Hail in New Jersey, July 29, 2009$1.2 million · EF2 · 15 events
- Flash Flood and Hail in Texas, July 29 to 30, 20093 injured · $2.4 million · 1 in hail · 17 events
- Flash Flooding and Flooding in New York, July 29 to 31, 2009$4.5 million · 50 kt wind · 11 events
- Tornado and Flash Flooding in New York, July 29, 20092 injured · $80,000 · EF0 · 13 events
- Tornado and Flash Flood in Colorado, July 29, 2009$200,000 · EF0 · 6 events
- Hail and Damaging Winds in Texas, July 29 to 30, 2009$122,000 · 70 kt wind · 6 events
- Flash Flooding and Damaging Winds in New Jersey, July 29, 2009$36,000 · 52 kt wind · 20 events
- Flash Flood in Vermont, July 29, 2009$75,000 · 1 event
- Dust Devil in Nevada, July 29, 2009$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189497, 189520, 189522, 189548, 189558, 189531, 189581, 189545, 189576, 189580, 189607.